Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/arthritis/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Nausea after knee replacement therapy
    avatar
    TMM92 posted:
    My mom had knee replacement surgery on her left knee a little over 1 month ago. She has been experiencing severe nausea since coming home from the hospital. Her doctor advised her to stop her pain medication and see if that took care of the nausea...it has not. She was prescribed phenergan for the nausea, but it doesn't help. She has lost about 18lbs and has to force herself to eat at all. She has no appetite and the nausea lasts all day and night. Has anyone else experienced this, and if so what did you do about it. Her doctor said she is stumped by it. My mom is becoming frustrated and experiencing depression because of this. Appreciate any help. Thanks!
    FirstPrevious12NextLast
     
    avatar
    jjwx5 replied to foltzwagon's response:
    My dad who is 82 had right TKR on March 30th. His story is much like the other posts. He has been admitted back to the hospital twice with severe dehydration. The nausea is really extreme. We felt like a lot of the symptoms were from Celebrex but now he's been off of it for 3 days and the nausea is back. Yesterday was a good day and today the GI symptoms are back. Does anyone have any advice as to how long this will last? He's had every scan, and test under the sun. He's even had an endoscopy. His dr admits he doesn't understand or know. Any feedback is appreciated.
     
    avatar
    An_262800 replied to jjwx5's response:
    I had nausea after LKR also. Stopped all pain meds after 2 weeks made no difference. Lasted 6 months. It was hard but at least it passed. Good luck to you.
     
    avatar
    vangundy1 replied to foltzwagon's response:
    my brother had a knee operation o6 o5 2015 and has not eaten anything for 89 days. He drinks some water every day and has a bottle of ensure and throws up just about everything that he trys to eat. He is not on pain pills and has lost 50 pounds.His knee is doing just fine.he has had blood tests and other tests done including a ct scan. Why is it that no doctor seems to know what the problems are???
    Would like to hear from someone that has found the cure
     
    avatar
    bluesalvia55 replied to vangundy1's response:
    The cure for me was a "tincture of time." My nausea, which also baffled my docs, lasted 6 months. Hopefully it will fade.
     
    avatar
    rschulzstanford replied to jjwx5's response:
    Hi jjwx5, my grandma is having the same issue's, I see you posted this 5 months ago, how is your dad doing now? do you have any advice for me on what helped? what didnt?
     
    avatar
    hipandknee responded:
    My nurse friend found this site and your comments when I continued to suffer nausea after knee replacement. I used the anti-nausea patches, wrist bands, ginger, OTC anti-acid med. The pain felt like someone had a fist in my stomach, and after several weeks became debilitating - the fist was turning - usually around 3-6 in the afternoon. At the end of the fifth week following surgery, this debilitating pain started at 7 a.m. and some pain migrated to the upper left back. I went to see the PCP, threw up in the office after they palpitated the abdomen, and was sent to ER. After EKG, blood tests, x-ray and MRI, it is a peptic ulcer, not just nausea. Taking Prilosec, and pepto bismol, adjusting diet to very little acid and high alkaline (husband found great website that lists these foods). PCP says will heal in a few months and I will be a happy camper again. Meanwhile, no NSAIDS ever. If I insist on acidic foods, or NSAIDS, it would lead to a spontaneous and perfuse recurrence, and death. That gets one's attention. Oh - btw - the knee is doing great. Thanks for asking! So, too, the two hips - but they are much easier!! Hope this helps someone - you might try the same things I am doing and see if it works
     
    avatar
    bluesalvia55 replied to zephyrah's response:
    How are you feeling now? I just"celebrated" my 2 year left TKR anniversary, and as I mentioned earlier, have been free of nausea for 1 1/2 years. I'm still afraid of going through that again...
     
    avatar
    Theretoo replied to bluesalvia55's response:
    I had TKR 2 1/2 years ago and was very nauseous for three months, and still had no appetite and moderate nausea for a full year. I lost a lot of weight and never gained it back. I had to have the other knee replaced in November,2015, and talked to the NP at length about this before surgery. Unfortunately, the non-narcotic painkiller they gave me did not block the pain during post operative PT so they put me back on it, but added ondansetron for nausea. It. Helped a bit, but I stopped the narcotics after two weeks and once again, nausea persists. Like many of you can't/don't want to eat. I am going to try the motion sickness wristband. Thanks for the suggestions all. Helps to know I'm not crazy.
     
    avatar
    Janedeck replied to An_247274's response:
    I am going through a similar process with a knee replacement done nearly 3 months ago. Lost 10 kilos, constant diarrhea, abdominal pain, loss of appetite. Feel most unwell. Live on nutritional drink called Ensure plus. Had an abdominal CT scan yesterday. Nothing specific showed up. Having a colonoscopy and endoscopy in 10 days time. Hoping it will explain my distressing symptoms. Couldn't believe the operation would knock me about so much. Have also had both hips replaced a few years ago, which in comparison were a walk in a park. Try and keep you posted. Am nearly 72 years old. Jane
     
    avatar
    An_267704 responded:
    I was 64 when I had bilateral total knee replacement last summer. I went to inpatient rehab for 10 days [which is another story but I highly recommend that since I was back to teaching 3rd grade in 7 weeks>. After rehab and at home, I became very nauseous and I hurt all over as if I had the respiratory flu. For the first time in my life I could hardly eat - for weeks! Along with the nausea and severe body aches, I got chills and sweats (no fever) and random crying spells. I lost 20 pounds. At one point after a rare vomiting event, I felt so horrible that my family took me to the E.R. They admitted me for 3 days to make sure I had no bone infection going on. (no infection) Some of the medical personnel (not my knee doctor) said it was all a reaction to pain meds. After I got home, I felt slightly better, but still horrible for weeks. I went back to work and forced myself to be there. Finally, it all gradually went away. I never got a definitive answer for my "illness," so I'm sorry if I can't help you that way. However, maybe knowing someone else experienced what your mom is feeling will help you both.
     
    avatar
    123cookiee responded:
    I had surgery three weeks ago and I have been sick since then with nausea. I understand what your mom is going through. It is horrible. Like her I had knee surgery on my left knee and it still is going on I hope to see my dr tomorrow and hope he will help. Nadine


    Helpful Tips

    Pain after Knee ReplacmentExpert
    For most people a knee replacement can predictably eliminate pain and restore function. This is not to say that the operation is not ... More
    Was this Helpful?
    59 of 76 found this helpful

    Helpful Resources

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Joint Replacement Center